Topical use of a-adrenergic decongestant sprays for more than 5-7 d in succession may result in a rebound nasal congestion upon discontinuation of treatment or after the immediate effects have waned. Continued use of the decongestant to control withdrawal congestion can lead to an erythematous, congested nasal mucosa termed rhinitis medicamentosa. Regular intranasal cocaine use will have the same effect and should be considered in the differential diagnosis. Other systemic medications or hormone changes may also be associated with nasal symptoms, although the nasal mucosa may not always appear the same with each medication.
The mechanisms responsible for nasal symptoms associated with medications or hormones are variable. Antihypertensive therapies with p-blockers and a-adrenergic antagonists probably affect regulation of nasal blood flow. Oral a-adrenergic antagonists are also commonly utilized for symptom relief of prostate enlargement. Topical ophthalmic p-blocker therapy may also result in nasal congestion by the same mechanism. Nasal congestion and/or rhinorrhea may also result from changes in estrogen, and possibly progesterone, either from exogenous administration, pregnancy, or menstrual cycle variations. Hypothyroidism is associated with nasal congestion, rhinorrhea, and a pale, allergic-like nasal mucosa. Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) may result in congestion and rhinorrhea, primarily in subjects with aspirin triad. Subjects with intermittent symptoms associated with aspirin or NSAIDs may be part of the evolving spectrum of chronic, eosinophilic rhinosinusitis with nasal polyps (see NARES). The primary treatment of rhinitis medicamentosa is discontinuation of the offending agent or correction of the hormonal imbalance, if possible. Symptomatic treatment may be helpful. Treatment of rebound nasal congestion associated with topical decongestant use may require 5-7 d of oral prednisone or equivalent, 20-30 mg/d, followed by topical intranasal corticosteroid therapy. Reassurance that the nasal symptoms are the result of the medications or hormonal changes may be sufficient to discourage other unnecessary investigations if the treatments causing the rhinitis are essential.
Was this article helpful?